When it comes to preventing the risk of heart attacks, strokes and other health issues that can develop as a result of cardiovascular disease, it’s not uncommon for statins to be prescribed. In fact, more than 200 million people around the world are currently using statins to manage health conditions.
The drugs, which are also given when low-density lipoprotein cholesterol or ‘bad’ cholesterol is too high, are commonly used by people who have experienced heart attacks, or those with coronary heart disease and those at risk of major cardiovascular events such as a stroke.
While many people can tolerate the drug well, there are known side effects. In rare and extremely serious cases, some people can experience liver problems and kidney failure, while the drug is also known to cause non-life-threatening health issues such as headaches and muscle aches. Others experience muscle pain and weakness.
Now, new research published in the JAMA International Medicine Journal has found there is also a link between statin use and the development of a rare disorder of the muscles known as idiopathic inflammatory myositis (IIM).
IIM is a group of very rare, clinically diverse autoimmune muscle disorders that can be severe and debilitating. Researchers from The University of Adelaide, University of South Australia, Royal Adelaide Hospital, Flinders Medical Centre and The Queen Elizabeth Hospital now believe taking statins can increase the risk of developing the condition.
Using a population-based case control study of 221 patients, researchers found a 79 per cent increased likelihood of stain use in patients with IIM compared to those without the condition.
Between 2000 to 2014, there was an increase in the total number of cases of IIM in Australia, as well as in increase in the number of patients with IIM exposed to statins. Throughout the same period there was also an increase in the overall use of statins in the Australian population.
Despite an increase in the instances of IIM and statins use, lead researcher Dr Gillian E. Caughey said the chance of developing the condition was still rare.
“While muscular aches and pains are a relatively common side effect associated with statin use, inflammatory myositis is a rare condition, with an incidence of 0.1-1.0 per 100 000 persons per year, so there’s little to worry about for people who are already taking a statin,” Caughey told Starts at 60. “Statins are generally well tolerated and we do not want the results of this study to undermine the benefits of statin use for reduction of primary and secondary cardiovascular risk and people should not stop taking their statins because of this risk.”
In the event that a patient can’t tolerate statins, it is important to know there are other options available.
“Statins are a highly effective drug in terms of reducing risk of cardiovascular events, however, if a patient is unable to tolerate a statin or its use is contraindicated then other lipid-lowering medicines such as ezetimibe or fibrates are an option,” Caughey said. “If a patient is experiencing muscle aches and pains with statin use then ideally they should see their doctor, lowering the dose may also be an option or switching to another type of statin.”
As of 2015, atorvastatin and rosuvastatin calcium were the two most prescribed medications in Australia, with the latter costing the government $203 million. If you’re concerned statins or any other medication impacting your health in any way, always discuss with your GP or health professional.
Starts at 60 Members get a whole lot more value here. It’s free to join and you’ll get:
What are you waiting for?